Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Sacramento, CA

January 23, 2016Butte County, Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jan 23, 2016, 3:51 PM PST for Butte County, Tehama County, California. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 23, 2016, 3:51 PM PST (23:51 UTC)
Expired
Jan 23, 2016, 4:45 PM PST
In force
54 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Butte County, CA, Tehama County, CA

The radar

The Beale AFB radar (KBBX), 70 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 4:30 PM PSTHAIL 11 Ene Corning, CAHAIL FELL TO 2 TO 3 INCHES DEEP IN CORNING, CLOGGING STORM DRAINS AND CAUSING LOCAL FLOODING. THE LARGEST HAILSTONES WERE QUARTER SIZE.
Jan 23, 4:50 PM PSTFUNNEL CLOUD5 S Corning, CATWO FUNNEL CLOUDS WERE OBSERVED ABOUT 1/2 MILE AWAY FROM THE OBSERVER. ONE FUNNEL CAME CLOSE TO THE GROUND BUT COULD NOT CONFIRM A TOUCHDOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS56 KSTO 232351
SVRSTO
CAC007-103-240045-
/O.NEW.KSTO.SV.W.0001.160123T2351Z-160124T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
351 PM PST SAT JAN 23 2016

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA...
  NORTHWESTERN BUTTE COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 445 PM PST

* AT 349 PM PST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING DEEP HAIL ON I5. THIS STORM WAS LOCATED
  OVER RICHFIELD...OR NEAR CORNING...AND MOVING SOUTH AT 9 MPH.

* LOCATIONS IMPACTED INCLUDE...
  I5...CORNING...TEHAMA...VINA...GERBER-LAS FLORES...
  RICHFIELD AND LOS MOLINOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM.
A TORNADO IS POSSIBLE...IF ONE IS SPOTTED... ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A SMALL INTERIOR
ROOM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4007 12226 4008 12215 3981 12195 3980 12227
TIME...MOT...LOC 2349Z 345DEG 14KT 3998 12218 

$$

EK
1 follow-up statement
741 
WWUS56 KSTO 240021
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
421 PM PST SAT JAN 23 2016

CAC007-103-240045-
/O.CON.KSTO.SV.W.0001.000000T0000Z-160124T0045Z/
TEHAMA CA-BUTTE CA-
421 PM PST SAT JAN 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PST
FOR SOUTH CENTRAL TEHAMA AND NORTHWESTERN BUTTE COUNTIES...

AT 415 PM PST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE AMOUNTS OF SMALL HAIL AND HEAVY RAIN
ALONG I5. HAIL UP TO AN INCH IN SIZE IS POSSIBLE. THIS STORM WAS
LOCATED OVER RICHFIELD AND CORNING...MOVING SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
CORNING AND RICHFIELD AND NEARBY PORTIONS OF I5. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE AMOUNTS OF HAIL AND VERY
HEAVY RAIN WITH NUMEROUS ACCIDENTS REPORTED ALONG I5. DO NOT DRIVE
YOUR VEHICLE THROUGH ROADWAYS WHICH ARE FLOODED OR COVERED WITH HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A SMALL INTERIOR ROOM.

&&

LAT...LON 3999 12224 3999 12213 3981 12195 3980 12227
TIME...MOT...LOC 0015Z 349DEG 7KT 3996 12219 

$$

EK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 3:01 PM PST, 50 minutes earlier.

Area forecast discussion, Jan 23, 3:01 PM PST, 50 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
301 PM PST SAT JAN 23 2016

.SYNOPSIS...
Showers and isolated thunderstorms will continue into this
evening. Drier weather is expected for most of next week.

&&

.DISCUSSION...
Severe weather threat being realized across the northern
Sacramento Valley this afternoon with the activity near Red Bluff
showing rotation and deviant motion to the mean flow. High-
resolution models continue to focus the severe threat in this area
(centered on Tehama County) through the early evening hours where
instability and low-level shear will be maximized as a trailing
short-wave indicated on WV imagery moves across NorCal.

Showers will gradually taper off over the northern Sierra through
the evening with only minor additional snowfall accumulation
expected. Have cancelled the winter storm warning.

Another short-wave slides southeastward over the eastern Pacific
ridge later Sunday into early Monday and may bring some light
precipitation. Otherwise, relatively quiet weather expected for
the region into mid-week.

&&
.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)

Mainly dry conditions Wednesday into Thursday morning with high
pressure aloft. Patchy valley fog is likely in the morning. Next
storm moves into NorCal Thursday afternoon/evening with light
precipitation. Models indicate that the wet pattern will continue
Friday into Saturday Forecast with good confidence. JBB

&&

.AVIATION...

Thunderstorms currently developing near the KRDD and KRBL
vicinity. Other TAF sites could be impacted by VCTS this afternoon
into early evening. Expect a mix of VFR/MVFR conditions as
scattered showers impact the valley/foothills with MVFR/IFR in
snow showers over the mountains. TAF site winds S to SW ranging 10
to 20 kts...locally gusty near thunderstorms. JBB

&&

.STO Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Jan 23, 1:25 PM PST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
125 PM PST SAT JAN 23 2016

CAZ015-066-068-232200-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-
NORTHERN SACRAMENTO VALLEY CA-
125 PM PST SAT JAN 23 2016

...SPECIAL WEATHER STATEMENT...

AT 121 PM PST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS OVER THE NORTHERN SACRAMENTO VALLEY EXTENDING FROM
SOUTHWEST OF RED BLUFF TO NEAR COTTONWOOD TO EAST OF MILLVILLE...
AND MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.

LAT...LON 4067 12161 3997 12169 4001 12254 4063 12227
TIME...MOT...LOC 2121Z 318DEG 46KT 4059 12209 4004 12246
Special weather statement, Jan 23, 2:20 PM PST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
220 PM PST SAT JAN 23 2016

CAZ015-232300-
NORTHERN SACRAMENTO VALLEY CA-
220 PM PST SAT JAN 23 2016

...SPECIAL WEATHER STATEMENT...

AT 215 PM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF RED BLUFF MOVING SLOWLY EAST AT 5 TO 10 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. RADAR INDICATES
WEAK ROTATION AT THIS TIME...SO A BRIEF FUNNEL CLOUD MAY BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
RED BLUFF.

MOVE INDOORS IF THREATENING WEATHER APPROACHES.

LAT...LON 4002 12245 4022 12235 4023 12219 4003 12220
TIME...MOT...LOC 2218Z 239DEG 49KT 4021 12216
Local storm report, Jan 23, 3:28 PM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
328 PM PST SAT JAN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             4 S RED BLUFF           40.12N 122.24W
01/23/2016  M0.50 INCH       TEHAMA             CA   PUBLIC

            HALF INCH HAIL FALLING ON INTERSTATE 5. HAIL IS 3 INCHES
            DEPTH ON ROADWAY.

&&

KSWANBER
Local storm report, Jan 23, 3:48 PM PST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
348 PM PST SAT JAN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     FUNNEL CLOUD     7 SW RED BLUFF          40.10N 122.33W
01/23/2016                   TEHAMA             CA   PUBLIC

            FUNNEL CLOUD MOVING EAST AT 10 MPH TOWARD RICHFIELD

&&

KSWANBER

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 1:25 PM PSTSpecial Weather StatementSTOTehama35 min
Jan 23, 2:20 PM PSTSpecial Weather StatementSTOTehama40 min
Jan 23, 2:36 PM PSTTornado WarningSTOTehama39 min
Jan 23, 3:14 PM PSTTornado WarningSTOTehama46 min

Nearby

Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.